Alert archive / Minnesota / Wind Chill Advisories in 2015

Wind Chill Advisory 8, NWS Sioux Falls, SD

February 13, 20157 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 13, 2015, 3:04 PM CST for 7 counties in Minnesota; Brookings County, Kingsbury County, Moody County, South Dakota. It took effect at Feb 14, 2015, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2015, 3:04 PM CST (21:04 UTC)
In effect from
Feb 14, 2015, 6:00 AM CST
Expired
Feb 14, 2015, 12:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WWUS43 KFSD 132104
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CST FRI FEB 13 2015

MNZ071-072-080-081-089-090-097-SDZ039-040-056-140515-
/O.NEW.KFSD.WC.Y.0008.150214T1200Z-150214T1800Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
304 PM CST FRI FEB 13 2015

...WIND CHILL ADVISORY IN EFFECT FROM 6 AM TO NOON CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO NOON CST
SATURDAY. 

* WIND AND VISIBILITY...NORTH WINDS WILL BE A GUSTY 25 TO 35 MPH
  ON SATURDAY MORNING...DIMINISHING TO 15 TO 25 MPH BY EARLY
  AFTERNOON.

* WIND CHILL VALUES...WIND CHILL VALUES WILL DIP TO 20 BELOW TO 25
  BELOW ZERO DURING THE MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A COMBINATION OF WIND AND
COLD TEMPERATURES WILL CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW
ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
4 follow-up statements
239 
WWUS43 KFSD 140420
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CST FRI FEB 13 2015

MNZ071-072-080-081-089-090-097-SDZ039-040-056-141230-
/O.CON.KFSD.WC.Y.0008.150214T1200Z-150214T1800Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
1020 PM CST FRI FEB 13 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 AM TO NOON CST
SATURDAY...

* WIND AND VISIBILITY...NORTH WINDS WILL BE A GUSTY 25 TO 35 MPH 
  ON SATURDAY MORNING...DIMINISHING TO 15 TO 25 MPH BY EARLY 
  AFTERNOON. 

* WIND CHILL VALUES...WIND CHILL VALUES WILL DIP TO 20 BELOW TO 
  25 BELOW ZERO DURING THE MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A COMBINATION OF WIND AND
COLD TEMPERATURES WILL CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW
ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
105 
WWUS43 KFSD 140843
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CST SAT FEB 14 2015

MNZ071-072-080-081-089-090-097-SDZ039-040-056-141645-
/O.CON.KFSD.WC.Y.0008.150214T1200Z-150214T1800Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
243 AM CST SAT FEB 14 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO NOON CST TODAY...

* WIND AND VISIBILITY...NORTH WINDS WILL BE A GUSTY 25 TO 35 MPH THIS
  MORNING...DIMINISHING TO 15 TO 25 MPH BY EARLY AFTERNOON.

* WIND CHILL VALUES...WIND CHILL VALUES WILL DECREASE TO 20 BELOW
  TO 30 BELOW ZERO DURING THE MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A COMBINATION OF WIND AND
COLD TEMPERATURES WILL CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW
ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
639 
WWUS43 KFSD 141548
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 AM CST SAT FEB 14 2015


MNZ071-072-080-081-089-090-097-SDZ039-040-056-141800-
/O.CON.KFSD.WC.Y.0008.000000T0000Z-150214T1800Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
948 AM CST SAT FEB 14 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WIND AND VISIBILITY...NORTHERLY WINDS OF 20 TO 30 MPH.

* WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 30 BELOW
  ZERO WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A COMBINATION OF WIND AND
COLD TEMPERATURES WILL CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW
ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE PLANNING TO
VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL
EXPOSED SKIN IS COVERED.

&&

$$
698 
WWUS43 KFSD 141800
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CST SAT FEB 14 2015


MNZ071-072-080-081-089-090-097-SDZ039-040-056-141900-
/O.EXP.KFSD.WC.Y.0008.000000T0000Z-150214T1800Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
KINGSBURY-BROOKINGS-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...FLANDREAU
1200 PM CST SAT FEB 14 2015

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

WIND CHILL VALUES BETWEEN 15 BELOW AND 20 BELOW ZERO WILL LINGER
INTO THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 11:18 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 13, 11:18 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 AM CST FRI FEB 13 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 319 AM CST FRI FEB 13 2015

TODAY WILL BE THE LAST WARM DAY FOR THE NEXT WEEK.  OUT AHEAD OF A
STRONG HIGH PRESSURE...H85 TEMPS WILL WARM ENOUGH TO PRODUCE HIGHS
AT OR ABOVE FREEZING AT MOST LOCATIONS.  AREAS NEAR THE MISSOURI
RIVER WILL SEE 40S FOR HIGHS TODAY.  CLOUD DECK SEEN ON SATELLITE
EARLY THIS MORNING IS STEADILY ERODING FROM THE WEST WHICH WILL
LEAVE MOST LOCATIONS WITH SUNNY SKIES DURING THE DAY TODAY.

WARMING WILL BE SHORT LIVED AS THE AFOREMENTIONED HIGH PUSHES A COLD
FRONT THROUGH THE AREA TONIGHT.  CLOUDS WILL ROLL BACK IN AS MID
LEVEL MOISTURE INCREASES LATER TONIGHT.  SOME VERY LIGHT SNOW AND/OR
SCATTERED FLURRIES WILL ALSO BE POSSIBLE TONIGHT AS WEAK LIFT PASSES
THROUGH. ANY ACCUMULATIONS ARE EXPECTED TO STAY BELOW A HALF INCH AS
MOISTURE QUICKLY DEPARTS AFTER MIDNIGHT.

TEMPS TONIGHT WILL FALL INTO THE SINGLE DIGITS FOR MOST AREAS WITH
THE AREA FROM APPROXIMATELY BROOKINGS THROUGH MARSHALL SEEING SINGLE
DIGITS BELOW ZERO.  ALONG THE MISSOURI..TEMPS WILL BE RIGHT AROUND
10 ABOVE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 319 AM CST FRI FEB 13 2015

THE HUDSON BAY LOW TRIES TO BECOME RE-ESTABLISHED KEEPING THE
FORECAST AREA IN NORTH-NORTHWEST FLOW FOR MUCH OF THE MEDIUM RANGE
AND IN THE EXTENDED.  ON SATURDAY MORNING...ARCTIC FRONT SURGES
SOUTH ACROSS THE UPPER MIDWEST.  MODELS SHOW THE BRUNT OF THE COLD
AIR AND ASSOCIATED WINDS TO THE EAST...BUT SOUTHWEST MINNESOTA AND
ADJACENT AREAS STILL ARE BREEZY ENOUGH WITH THE ARCTIC PUSH TO
RESULT IN WIND CHILLS OF 20 TO 25 BELOW.  GIVEN MARGINAL
CONDITIONS...OPTED TO FORGO ISSUING THE HEADLINE TO ALLOW DAY SHIFT
TO GET ONE FINAL LOOK...THOUGH MOST LIKELY LOCATION WILL BE IN
SOUTHWEST MINNESOTA INTO POTENTIALLY EAST CENTRAL SOUTH DAKOTA.
WINDS SHOULD BE ON THE DECREASE THROUGHOUT THE DAY...THOUGH CLOUDS
WILL BE ON THE INCREASE AS WARM AIR BUILDS INTO THE REGION CREATING
LIFT.  HAVE RAISED POPS FOR SATURDAY NIGHT INTO SUNDAY TIME FRAME
JUST SHY OF CATEGORICAL.  WITH BROAD AREA OF ISENTROPIC LIFT
LINGERING THROUGH MUCH OF SUNDAY...HAVE A BROAD ONE TO 3 INCHES
ACROSS THE FORECAST AREA.

APPEARS AS THOUGH LOW LYING STRATUS WILL HANG TOUGH ACROSS THE
FORECAST AREA ON SUNDAY MAKING IT DIFFICULT TO WARM.  IN
ADDITION...FRESH SNOW COVER MAY LIMIT WARMING POTENTIAL SO HAVE CUT
HIGHS BACK ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA.

MONDAY APPEARS TO BE A BRIEF REPRIEVE FROM THE ARCTIC CHILL AS
HUDSON BAY LOW SHIFTS OFF TO THE EAST AND WARMER AIR RETURNS FROM
THE WEST.  THE MILDER YET STILL BELOW NORMAL CONDITIONS DO NOT LAST
LONG HOWEVER AS A SECOND UPPER LEVEL LOW BUILDS INTO THE GREAT LAKES
REGION.  THE COLDER AIR ARRIVES MONDAY NIGHT AND CONTINUES INTO AT
LEAST WEDNESDAY.  BOTH THE ECMWF AND GFS SUGGEST WARMER AIR TRYING
TO WORK BACK INTO THE REGION ON THURSDAY.  THE ECMWF WARMS OVER 20
DEGREES C DURING THE DAY ON THURSDAY...WHILE THE GFS IS MORE MODEST
AT CLOSER TO 10C.  FOR NOW...STUCK CLOSER TO THE MODEST GFS...BUT AM
CONCERNED ABOUT STRATUS POTENTIAL REALLY LIMITING THE WARMING
POTENTIAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1115 AM CST FRI FEB 13 2015

VFR CONDITIONS WILL DOMINATE THROUGH THE TAF PERIOD. VERY LIGHT
SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING...THOUGH WILL HAVE
LITTLE IMPACT ON VISIBILITIES. WITH THE PASSAGE OF A COLD
FRONT...NORTHWESTERLY WINDS WILL PICK UP AFTER 06Z...GUSTING NEAR
25KT INTO SATURDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SALLY
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Feb 13, 4:37 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CST FRI FEB 13 2015

MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-141045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-LAKE-MOODY-
437 AM CST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS FRONT MAY
PRODUCE SOME VERY LIGHT SNOW ACROSS THE AREA...TOTALING LESS THAN
HALF AN INCH. NORTHWESTERLY WINDS WILL INCREASE BEHIND THE
FRONT...WITH WIND CHILL VALUES FALLING TO NEAR 20 BELOW BY EARLY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL VALUES OF 20 TO 25 DEGREES BELOW ZERO CAN BE EXPECTED
SATURDAY MORNING.

SNOW IS EXPECTED TO DEVELOP SATURDAY NIGHT INTO SUNDAY MORNING.
SNOW ACCUMULATIONS OF ONE TO THREE INCHES CAN BE EXPECTED WITH
THIS SYSTEM.

WIND CHILL VALUES OF 15 TO 25 BELOW ARE POSSIBLE BOTH TUESDAY AND
WEDNESDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054-
057>071-141045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-BEADLE-GREGORY-JERAULD-
SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
437 AM CST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS FRONT MAY
PRODUCE SOME VERY LIGHT SNOW ACROSS THE AREA...TOTALING LESS THAN
HALF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW IS EXPECTED TO DEVELOP SATURDAY NIGHT INTO SUNDAY MORNING.
SNOW ACCUMULATIONS OF ONE TO THREE INCHES CAN BE EXPECTED WITH
THIS SYSTEM.

WIND CHILL VALUES OF 15 TO 25 BELOW ARE POSSIBLE BOTH TUESDAY AND
WEDNESDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Minnesota, 2015Wind Chill Advisories in South Dakota, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.